Oklahoma, 2017

Hail in Oklahoma, July 3, 2017

July 3, 2017 · NWS AMA · 1 event in 1 county or zone

Two separate areas of convection developed which eventually moved parallel across the southern TX Panhandle by evening hours. The first area of convection developed diurnally across eastern NM and moved southeast across parts of the central and western TX Panhandle along a pronounced 850-700 moisture axis with good SBCAPE of 1000-2000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Two separate areas of convection developed which eventually moved parallel across the southern TX Panhandle by evening hours. The first area of convection developed diurnally across eastern NM and moved southeast across parts of the central and western TX Panhandle along a pronounced 850-700 moisture axis with good SBCAPE of 1000-2000 J/Kg. A second area of convection developed across the northeastern Panhandles associated with a southeastward propagating 500 hPa trough. Across the second region of storm development, better effective shear supported supercells with large hail at first before storms congealed into a line and became more of a wind threat. Both complexes of storms produced many wind and large hail reports before exiting the region the evening of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 3:10 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 3, 3:10 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
410 PM CDT Mon Jul 3 2017

.DISCUSSION...
No major changes to the forecast.  Severe thunderstorms expected
this evening across eastern sections where unstable airmass
continues to warm.

Weak northwest flow aloft expected to continue through Tuesday
night . Have expanded chances for afternoon thunderstorms to
include western sections on Tuesday where axis of higher
instability expected to set up. Thunderstorms expected to
continue into Tuesday evening.

Flow aloft expected to become north and northeast Wednesday
through Thursday, limiting potential for thunderstorms to move in
from the higher terrain.  Have introduced slight chance of
thunderstorms Wednesday afternoon across southern sections where
slightly higher instability and upslope flow expected to be
positioned.

Weak northwest flow aloft expected to resume Friday, with low
thunderstorm pops included for Friday night through Saturday
night.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  92  67  93  67 /  30  20  20  20   5
Beaver OK                  63  92  69  95  68 /  40  10  20   5   0
Boise City OK              60  93  63  93  65 /  20  20  20  10   0
Borger TX                  68  95  68  97  70 /  30  10  20  10   5
Boys Ranch TX              66  95  67  97  67 /  20  10  30  20   5
Canyon TX                  64  93  67  94  67 /  30  20  30  20   5
Clarendon TX               66  91  70  90  69 /  40  20  30  20  10
Dalhart TX                 63  95  64  96  65 /  20  20  30  10   0
Guymon OK                  62  94  66  96  68 /  30  10  20   5   0
Hereford TX                64  94  66  95  66 /  30  20  30  20   5
Lipscomb TX                65  91  68  95  68 /  50  20  20  20   5
Pampa TX                   66  92  68  94  67 /  30  20  20  20   5
Shamrock TX                67  92  70  93  69 /  50  20  30  20   5
Wellington TX              69  94  70  92  71 /  50  20  30  20  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

07/03
Hazardous weather outlook, Jul 3, 2:49 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
349 PM CDT Mon Jul 3 2017

OKZ001>003-TXZ001>020-041100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
349 PM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected across the Texas
and Oklahoma Panhandles, especially across the eastern Panhandles,
where some storms are expected to become strong to severe with
hail up to 2 inches in diameter and damaging winds up to 70 MPH
will be possible. Locally heavy rains will likely occur, possibly
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible for various portions of the
Panhandles Tuesday through Wednesday, and then again Friday
night through Saturday night. Some storms Tuesday could become
strong to marginally severe, producing one inch hail and 60 MPH
gusts. Otherwise, the threat for organized severe weather will be
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Local storm report, Jul 3, 2:30 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     6 WSW WARE              36.14N 102.79W
07/02/2017  E60 MPH          DALLAM             TX   EMERGENCY MNGR

            LATE REPORT OF THUNDERSTORM WIND GUSTS ESTIMATED UP TO
            60 MPH.

1044 PM     HAIL             BUSHLAND                35.19N 102.06W
07/02/2017  E0.88 INCH       POTTER             TX   NWS EMPLOYEE

            ACCUMULATING HAIL

1046 PM     HAIL             BUSHLAND                35.19N 102.06W
07/02/2017  E1.00 INCH       POTTER             TX   NWS EMPLOYEE

            SOME QUARTERS WITHIN THE ACCUMULATING HAIL.

1052 PM     HAIL             6 WNW TIMBERCREEK CANYO 35.10N 101.91W
07/02/2017  E0.75 INCH       RANDALL            TX   TRAINED SPOTTER

            SOME ACCUMULATING HAIL ON I 27 SOUTH AT SUNDOWN

&&

EVENT NUMBER AMA1700752 AMA1700749 AMA1700750 AMA1700751

EA
Special weather statement, Jul 3, 3:39 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
439 PM CDT MON JUL 3 2017

TXZ009-010-032215-
Hemphill TX-Roberts TX-
439 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS AND
NORTHWESTERN HEMPHILL COUNTIES UNTIL 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Wolf Creek Park, or 16 miles northwest of Canadian,
moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Roberts and northwestern Hemphill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3589 10042 3594 10073 3603 10084 3606 10080
      3606 10042
TIME...MOT...LOC 2139Z 271DEG 9KT 3603 10063

Ward

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
July 3, 4:05 PM CST
Where
Beaver County, 3.88 mi W of Logan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.570, -100.290

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712962.